Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 28, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 19, 2001, 1:18 AM EDT for Mackinac County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 19, 2001, 1:18 AM EDT (05:18 UTC)
- Expired
- Jun 19, 2001, 2:00 AM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mackinac County, MI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS53 KAPX 190518 SVRAPN MIC097-190600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 118 AM EDT TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 200 AM EDT * AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CURTIS...OR ABOUT 17 MILES NORTHEAST OF MANISTIQUE...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL REACH... CURTIS AROUND 125 AM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4610 8611 4597 8593 4628 8542 4645 8567
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:08 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 18, 11:08 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1108 PM EDT MON JUN 18 2001 SEVERAL CONCERNS FOR THE OVERNIGHT HOURS. FIRST OF WHICH IS SHOWERS/ THUNDERSTORMS DEVELOPING ALONG WARM FRONT STRETCHED OUT ACROSS CENTRAL LOWER MICHIGAN. AREA 00Z SOUNDINGS BY THEMSELVES EXHIBITING LITTLE INSTABILITY DUE TO LACK OF MOISTURE. CURRENT ACTIVITY LIKELY TIED TO UNSTABLE SURFACE BASED PARCELS BEING LIFTED UP AND OVER WARM FRONT/COOL MARINE LAYER OVER LAKE MICHIGAN...MODIFIED 00Z GRB SOUNDING FOR CONDITIONS OVER SOUTHEAST WI YIELDS CAPES NEAR 2000 J/KG. AS SURFACE INSTABILITY WANES WITH LOSS OF HEATING EXPECT CONVECTION OVER CENTRAL LOWER TO WEAKEN OVER THE NEXT COUPLE OF HOURS. DESPITE THIS... EVAPORATION IN LOW LEVEL DRY AIR MASS COMBINED WITH 50-60KT WINDS AROUND 3K FEET AGL HAS LED TO REPORTS OF STRONG WINDS ACROSS CENTRAL LOWER COUNTIES. SO WILL NEED TO KEEP AN EYE ON CURRENT ACTIVITY DESPITE ITS CURRENT APPEARANCE ON RADAR. EARLIER...STRONG PRESSURE FALL CENTER MOVING ACROSS NORTHERN LOWER LED TO ANOTHER ROUND OF WIND GUSTS ACROSS TIP OF THE MITT COUNTIES. ATTENTION THEN TURNS TO THUNDERSTORMS LINED UP FROM WESTERN UPPER MI SOUTHWEST TO SOUTHEASTERN NE...HEADING EAST/NORTHEAST. GIVEN STRONG WIND FIELDS...(50-60KT SOUTHWEST WINDS 925-500MB)...WILL NEED TO WATCH ACTIVITY AS LINE PROGRESSES EAST DURING THE EARLY MORNING HOURS. STRONGER INSTABILITY HOWEVER WILL REMAyIN TO THE WEST BUT 925-850MB THETA-E RIDGE BUILDING IN OVERNIGHT WILL HELP ALLEVIATE LACK OF INSTABILITY EVIDENT IN 00Z SOUNDINGS. PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .APX...NONE. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:07 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 38 min |
| Jun 19, 1:47 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 58 min |
| Jun 19, 1:58 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.